Patients taking anti-epileptic drugs (AEDs) are more susceptible to decreased bone mass, according to a report published in the journal Neurology.
Researchers from the American University of Beirut Medical Center were investigating previous claims that long-term use of AEDs caused abnormalities in calcium and bone metabolism. They investigated 71 people who had been on AEDs for over 6 months and measured their bone mineral density (BMD).
Previous studies have shown that several AEDs caused the formation of enzymes that reduced levels of vitamin D and resulted in the reduction of the BMD. The researchers in this study found that certain factors, such as the type of epilepsy and the number and type of AEDs taken, were a factor in the reduction of the BMD. Patients on enzyme-inducing drugs such as phenytoin, phenobarbital, carbamazepine, and primidone tended to have lower BMD than those on noninducers such as valproic acid, lamotrigine, clonazepam, gabapentin, topamirate, and ethosuximide.
The report's authors have called for more monitoring of the bone density of people taking anti-epileptic medication.